Wyoming, 2021

Damaging Wind in Wyoming, July 5, 2021

July 5, 2021 · NWS RIW · 1 event in 1 county or zone

A high-based thunderstorm produced a maximum wind gust of 61 mph at Central Wyoming Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high-based thunderstorm produced a maximum wind gust of 61 mph at Central Wyoming Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 5, 4:20 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 5, 4:20 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
520 PM MDT Mon Jul 5 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 217 PM MDT Mon Jul 5 2021

Scattered showers and thunderstorms are ongoing again this afternoon
as a shortwave moves east across the CWA. The first round of showers
that pushed into western Wyoming early this morning is now on its
way out of eastern areas. With ample clearing behind this first
round, convection should continuing increasing in coverage from west
to east. The best chance for a stronger storm or two should be
across central and eastern portions of the area where slightly
increased instability and shear could allow for more organized
updrafts. The main concern will be gusty winds and a low hail
threat; with PWAT values above normal brief heavy rain is the most
likely scenario. This activity will end from west to east this
evening with storms pushing out of eastern areas by around midnight.
On Tuesday ridging builds back in, which will mark the return of
warmer and drier conditions. There could be a few showers across
higher elevations during the afternoon, but most areas will be dry
with highs warming to near or a few degrees above normal.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM MDT Mon Jul 5 2021

Wednesday and Thursday will be very warm to hot. Light wind on
Wednesday. Thursday will see breezy areas in the west, south, and
central. Low relative humidity in the breezy areas will elevate fire
weather concerns in these locations. Very isolated showers or storms
may occur in the far north Wed and Thurs afternoon and evening. A
cold front and weather disturbance will push into northern WY late
Thursday night and Friday. The cold front will push south and bank
up against the east slopes of the divide during the day Friday. Any
shower and storm activity looks to be over the northeast zones only
and not into central zones. The west will be dry Friday and a little
cooler. Saturday will be dry and warmer. Sunday will be very warm to
hot again with dry weather expected. Next Monday looks dry for most
of the region and very warm to hot. Isolated afternoon showers or
storms are possible over and near the mountains.

High temperatures, Wednesday and Thursday will be in the 80s to
around 90 west of the divide, and 90s east of the divide. A few
places may reach 100 degrees in the Big Horn basin both days. Friday
will be around 10 degrees cooler east of the divide, and around 5
degrees of cooling in the west. Saturday will be warmer. Sunday and
Monday will see highs once again in the 90s east of the divide, and
85 to 90 in the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 515 PM MDT Mon Jul 5 2021

VFR conditions are to occur at the terminal sites. Evening showers
and storms will occur with most of the activity ending around 03Z.
Isolated showers and storms may linger through 06Z from KBYG to
KCPR. Some storms will have brief heavy rain, producing local MVFR
conditions. Wind gusts around 30 knots will occur with storms.
Partial mountain obscuration will occur at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 217 PM MDT Mon Jul 5 2021

Scattered showers and thunderstorms are ongoing as a shortwave moves
across the area. This activity will continue through this evening,
ending from west to east around midnight. Gusty and erratic outflow
winds are the main concern with these storms, as well as an isolated
dry lightning threat across southern zones. A warming and drying
trend will being on Tuesday as high pressure builds into the area,
with little precipitation expected through the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None

&&

SHORT TERM...Myers
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Myers
Hazardous weather outlook, Jul 5, 3:49 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
449 AM MDT Mon Jul 5 2021

WYZ001>020-022>030-061100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
449 AM MDT Mon Jul 5 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, especially across northwest Wyoming. Brief
gusty winds are possible near any showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 1:04 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Mon Jul 5 2021

WYZ012-013-024-052030-
Jackson Hole-Teton and Gros Ventre Mountains-Salt River and Wyoming
Ranges-
204 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTH
CENTRAL TETON COUNTIES UNTIL 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 13 miles northeast of Alpine, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hoback around 220 PM MDT.

Other locations impacted by this storm include Hoback Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4321 11087 4337 11087 4340 11055 4313 11058
TIME...MOT...LOC 2003Z 274DEG 15KT 4328 11082

Vorst
Special weather statement, Jul 5, 1:15 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
215 PM MDT Mon Jul 5 2021

WYZ012-013-052030-
Jackson Hole-Teton and Gros Ventre Mountains-
215 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
230 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Moran Junction, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Buffalo Valley Ranch around 225 PM MDT.

Other locations impacted by this storm include Hatchet Campground,
Togwotee Mountain Lodge and Buffalo Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4375 11050 4386 11057 4404 11027 4380 11014
TIME...MOT...LOC 2015Z 248DEG 23KT 4382 11048

Vorst
Special weather statement, Jul 5, 2:26 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
326 PM MDT Mon Jul 5 2021

WYZ023-024-052145-
Star Valley-Salt River and Wyoming Ranges-
326 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
345 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Afton, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Corral Creek Guard Station around 345 PM MDT.

Other locations impacted by this storm include Fairview, Afton
Municipal Airport and Lincoln County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4263 11097 4276 11102 4290 11067 4267 11058
TIME...MOT...LOC 2126Z 251DEG 20KT 4270 11091

Vorst
Special weather statement, Jul 5, 3:58 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
458 PM MDT Mon Jul 5 2021

WYZ015-017-018-052330-
Wind River Basin-Wind River Mountains East-Lander Foothills-
458 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 530
PM MDT...

At 456 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Diversion Dam Rest Area to near Fiddlers
Lake. Movement was northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pilot Butte Reservoir around 525 PM MDT.
  Lander around 530 PM MDT.

Other locations impacted by these storms include Lander Hunt Field
and Sinks Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4331 10868 4271 10849 4264 10880 4321 10901
TIME...MOT...LOC 2256Z 213DEG 12KT 4319 10898 4266 10881

Vorst
Special weather statement, Jul 5, 4:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
514 PM MDT Mon Jul 5 2021

WYZ007-017>019-052345-
Owl Creek and Bridger Mountains-Wind River Basin-Green Mountains and
Rattlesnake Range-Lander Foothills-
514 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pilot Butte Reservoir to near Red Canyon.
Movement was northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pavillion around 520 PM MDT.
  Sand Draw around 540 PM MDT.

Other locations impacted by these storms include Arapahoe Elementary
School, Midvale, St Stephens, Riverton Landfill, Fremont County
Fairgrounds and Riverton Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm.

If on or near Ocean Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4353 10820 4276 10792 4264 10865 4327 10885
TIME...MOT...LOC 2314Z 244DEG 42KT 4326 10883 4269 10861

Vorst

The radar

The Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
July 5, 4:20 PM MST to 4:24 PM MST
Where
Fremont County, Riverton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A 61 mph wind gust was reported by ASOS at Central Wyoming Regional Airport near Riverton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971097.